Safely Administering Naloxone During COVID-19
First Responders Can Safely Administer
Naloxone during the COVID-19 Pandemic
Naloxone is a highly effective opioid overdose-reversing drug that
saves thousands of lives in the United States. By taking universal
safety precautions, all law enforcement, firefighters, and EMS
providers can safely administer naloxone for overdose reversal ,
even during the COVID-19 pandemic.
Steps to respond to a suspected opioid overdose while reducing
risk of COVID-19 exposure:
- Use Personal Protective Equipment (PPE) such as gloves and face protection, as most first responders are doing for all emergency calls during the COVID-19 pandemic. If the person is suspected or confirmed to have COVID-19 or if you see illicit drugs in powder or liquid form, put on additional PPE as recommended by CDC. If possible, position the person’s head facing away from you. Administer naloxone following the instructions for use (the Evzio auto-injector provides voice instructions). Start other life support measures if needed and if trained to do so, using appropriate precautions if the person is suspected or confirmed to have COVID-19. 2. If possible, position the person’s head facing away from you.
- Administer naloxone following the instructions for use (the Evzio auto-injector provides voice instructions).
- Start other life support measures if needed and if trained to do so, using appropriate precautions if the person is suspected or confirmed to have COVID-19.
- Stand up and step back to a distance of at least 6 feet as the person regains consciousness.
- Assess the person, introduce yourself, and explain to them what led to naloxone administration, effects of naloxone, and importance of seeking follow-up care. 7. When safe, remove PPE following appropriate safety procedures. Avoid touching your eyes, nose, and mouth.
- Wash your hands with soap and water for at least 20 seconds. If soap and water are not available and you had no skin contact with illicit drugs, use an alcohol-based hand sanitizer with at least 60% alcohol.
Assess your safety when you arrive on the scene. Before you leave, make sure the person receives professional medical follow-up. HHS encourages the use of PPE while administering all forms of naloxone.
Scan the QR code or visit hhs.gov/opioids for resources on how to respond to an opioid overdose.
Article in PDF: First Responders/Administering Naloxone